Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 12, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 12, 2018, 3:49 AM CDT for 16 counties in Kansas. It took effect at Apr 12, 2018, 1:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2018, 3:49 AM CDT (08:49 UTC)
- In effect from
- Apr 12, 2018, 1:00 PM CDT
- Expired
- Apr 13, 2018, 4:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2971 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102 WWUS73 KICT 120849 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 349 AM CDT Thu Apr 12 2018 KSZ052-053-068>072-083-092>096-098>100-122300- /O.NEW.KICT.WI.Y.0012.180412T1800Z-180413T0600Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 349 AM CDT Thu Apr 12 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 1 AM CDT Friday. * Winds...South 25 to 30 mph with gusts up to 40 mph. * Timing...of the strongest winds is from early afternoon through and into the evening hours. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
100 WWUS73 KICT 122048 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 348 PM CDT Thu Apr 12 2018 KSZ070>072-094>096-098>100-131100- /O.NEW.KICT.WI.Y.0013.180413T1700Z-180413T2300Z/ /O.EXT.KICT.WI.Y.0012.000000T0000Z-180413T0900Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 348 PM CDT Thu Apr 12 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT FRIDAY... ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CDT FRIDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from noon to 6 PM CDT Friday. * Winds...South 25 to 35 mph with gusts up to 40 mph. * Timing...strong winds will continue into the early morning on Friday. Winds will pick back up again early afternoon through Friday evening. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ052-053-068-069-083-092-093-131100- /O.NEW.KICT.WI.Y.0013.180413T1700Z-180415T0000Z/ /O.EXT.KICT.WI.Y.0012.000000T0000Z-180413T0900Z/ Marion-Chase-Harvey-Butler-Sedgwick-Sumner-Cowley- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 348 PM CDT Thu Apr 12 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT FRIDAY... ...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 7 PM CDT SATURDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from noon Friday to 7 PM CDT Saturday. * Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Timing...strong winds will continue into the early morning on Friday. Winds will pick back up again early afternoon through Friday evening. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ067-082-091-131100- /O.NEW.KICT.WI.Y.0013.180413T1700Z-180415T0000Z/ Reno-Kingman-Harper- Including the cities of Hutchinson, Kingman, Anthony, Harper, and Attica 348 PM CDT Thu Apr 12 2018 ...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 7 PM CDT SATURDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from noon Friday to 7 PM CDT Saturday. * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Timing...of strongest winds will be Saturday morning through Saturday afternoon. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047>051-131100- /O.NEW.KICT.WI.Y.0013.180413T2300Z-180415T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 348 PM CDT Thu Apr 12 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM FRIDAY TO 7 PM CDT SATURDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 6 PM Friday to 7 PM CDT Saturday. * Winds...Northwest 25 to 35 mph with gusts up to 50 mph. * Timing...of the strongest winds is from late Friday night through Saturday afternoon. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Vaughan
138 WWUS73 KICT 130910 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 410 AM CDT Fri Apr 13 2018 KSZ070>072-094>096-098>100-132300- /O.EXP.KICT.WI.Y.0012.000000T0000Z-180413T0900Z/ /O.EXT.KICT.WI.Y.0013.180413T0910Z-180413T2300Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 410 AM CDT Fri Apr 13 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING... * Winds...South 25 to 35 mph with gusts up to 40 mph. * Timing...strong winds will continue through this evening. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ052-053-068-069-083-092-093-132315- /O.EXP.KICT.WI.Y.0012.000000T0000Z-180413T0900Z/ /O.EXT.KICT.WI.Y.0013.180413T0910Z-180415T0000Z/ Marion-Chase-Harvey-Butler-Sedgwick-Sumner-Cowley- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 410 AM CDT Fri Apr 13 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT SATURDAY... * Winds...West 25 to 35 mph with gusts up to 45 mph. * Timing...strong southwest winds will continue through this evening becoming northwest tonight and Saturday. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047-048-050-132315- /O.UPG.KICT.WI.Y.0013.180413T2300Z-180415T0000Z/ /O.NEW.KICT.HW.W.0002.180414T0000Z-180415T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 410 AM CDT Fri Apr 13 2018 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM CDT SATURDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 7 PM this evening to 7 PM CDT Saturday. The Wind Advisory is no longer in effect. * Winds...Northwest 40 to 50 mph with higher gusts. * Timing...of the strongest winds is from this evening through Saturday afternoon. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained winds of at least 40 mph...or gusts of 58 mph are expected. Winds this strong can cause property damage. && $$ KSZ049-051-132315- /O.EXT.KICT.WI.Y.0013.180414T0000Z-180415T0000Z/ Saline-McPherson- Including the cities of Salina and McPherson 410 AM CDT Fri Apr 13 2018 ...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 7 PM CDT SATURDAY... * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Timing...of the strongest winds is from tonight through Saturday afternoon. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ067-082-091-132315- /O.CON.KICT.WI.Y.0013.180413T1700Z-180415T0000Z/ Reno-Kingman-Harper- Including the cities of Hutchinson, Kingman, Anthony, Harper, and Attica 410 AM CDT Fri Apr 13 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT SATURDAY... * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Timing...of strongest winds will be Saturday morning through Saturday afternoon. * Impacts...include difficult driving, especially on east west oriented roadways and for high profile vehicles. Secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 12, 3:20 AM CDT, 29 minutes earlier.
Area forecast discussion, Apr 12, 3:20 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 320 AM CDT Thu Apr 12 2018 .SHORT TERM...(Today through Saturday night) Issued at 319 AM CDT Thu Apr 12 2018 Warm, dry and windy will the prefect description for today. Southerly return flow will dominate much of the short term. Nearly all models are showing a wide open Gulf of Mexico with a strong low level jet over the Southern Plains. This will permit strong WAA and moisture transport to pour into the region. The WAA will provide a very warm day today with temperatures expected to be well above normal. There may be a record high or two that could fall today but most records are well into the low to mid 90s. Feel these temperatures will be further to the west. This strong low level jet combined with a high mixing height will allow the winds to be rather strong again today. Winds are expected to reach advisory criteria once again. Unlike yesterday, the winds are not expected to die down at sunset due to this persistent low level jet parked over SE Kansas. This configuration will keep the winds high into the evening hours. The higher winds could continue through the night as well. Tonight into Friday, the WAA and strong moisture transport will continue and will significantly increase the moisture over much of South Central and Southeast Kansas. Raised temperatures tonight and Friday to compensate as the front may be a little slower to come through. Additionally, expect a well defined dry line and attendant dry tongue as the frontal system passes. This will restrict the bulk of the moisture to the east. Generally along and east of the turnpike Friday afternoon. This is also where the best instability appears to be, along with some good shear and forcing. This is where some scattered showers and thunderstorms are expected during the afternoon and evening. Some of these storms could be strong or severe with wind being the primary threat. However, can't rule out severe hail either as CAPE values are high enough to support severe hail in isolated storms. By Friday night, the frontal system will have moved through most of the CWA and the winds will kick around to the north and west. Temperatures will take a nose dive during the night Friday and into Saturday. By Saturday morning, this impressive and powerful frontal system will slow down some as the main trough takes on a strong negative tilt, allowing the CAA to linger and pour cold Canadian air into the region. Wrap around moisture on the back side of the system will bring the chances for some mixed wintry precipitation to accompany the high winds that will doggedly persist Saturday. Saturday afternoon temperatures are likely to be 20 degrees below normal for this time of year. This cold could smash a number of record cold max temperatures for Saturday as a result. Saturday night the CAA will continue and will keep temperatures well below normal. Metzger .LONG TERM...(Sunday through Wednesday) Issued at 319 AM CDT Thu Apr 12 2018 The extended range starts out very cold Sunday morning with temperatures well below normal. Some of extended range models have Sunday morning temperatures several degrees below the current records. However, kept Sunday morning mins a little warmer to just above their current records as there is little agreement on the amount of cold air moving into the region. Monday will mark the beginning of a warming trend as winds will turn back around to the south. The warm up will be welcome but will not be as pronounced as what we have experienced this past week. Temperatures will rise above normal for a few days before being knocked back down to normal on Wednesday with the next system. This next weather system appears to want to come through dry as the Gulf of Mexico does not appear to open up in time to allow for any significant return flow ahead of it. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1121 PM CDT Wed Apr 11 2018 Decoupling early tonight below a modest low level jet has created low level wind shear across south central and southeast Kansas. Lee side cyclogenesis will take place across the central high Plains during Thursday in advance of a significant upper trof moving across the western CONUS. South winds will remain quite stout across south central and southeast Kansas. Meanwhile, a weak cold front will sag briefly south across north central Kansas early Thursday morning before moving north as a warm front in the afternoon and evening. VFR conditions are expected to prevail through the forecast valid period, though low level moist advection across eastern Oklahoma into southeast Kansas is expected to manifest itself into stratocu cigs late Thursday. KED && .FIRE WEATHER... Issued at 319 AM CDT Thu Apr 12 2018 Dry and windy conditions will continue to make fire weather a problem today and tomorrow. Winds today will again be in the 25 to 35 mph range with some higher gusts around the region. A Red Flag Warning remains in effect for today along with a Wind Advisory. These conditions will make it difficult to control any fires that do develop today. Tomorrow does not look much better as the continued dry and windy conditions will make for a another problematic day over much of South Central and parts of Southeast Kansas. Saturday, fire weather finally begins to calm down some as the colder weather and some moisture will help keep fire danger down. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 67 78 33 / 0 0 20 20 Hutchinson 87 64 76 32 / 0 0 20 20 Newton 85 67 78 32 / 0 0 20 20 ElDorado 83 67 78 34 / 0 10 20 20 Winfield-KWLD 84 68 79 35 / 0 10 20 10 Russell 90 56 65 27 / 0 0 40 50 Great Bend 90 56 67 28 / 0 0 40 40 Salina 88 65 76 32 / 0 10 30 40 McPherson 86 65 77 31 / 0 0 20 30 Coffeyville 78 66 76 39 / 0 20 40 20 Chanute 77 66 76 38 / 0 20 40 20 Iola 77 66 75 38 / 0 20 40 30 Parsons-KPPF 77 66 76 39 / 0 20 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM this afternoon to 1 AM CDT Friday for KSZ052-053-068>072-083-092>096-098>100. Red Flag Warning from 1 PM this afternoon to 8 PM CDT this evening for KSZ032-033-047>053-067>071-082-083-091>095-098-099. Fire Weather Watch from Friday afternoon through Friday evening for KSZ051>053-067>071-082-083-091>095-098-099. && SHORT TERM...ELM LONG TERM...ELM AVIATION...KED FIRE WEATHER...ELM
Hazardous weather outlook, Apr 11, 9:24 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 924 PM CDT Wed Apr 11 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 924 PM CDT Wed Apr 11 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high to extreme grassland fire danger index are forecast each afternoon from Thursday through Saturday. The greatest threat is expected to be on Friday across south central Kansas. Scattered thunderstorms are forecast Friday across southeast Kansas. There is a good chance some of these will be strong to severe, starting the in morning. The primary threat is hail with isolated strong winds possible. Very strong winds sustained around 30 mph with gusts over 40 mph are likely Friday night and most of the day on Saturday. There is a chance of snow across central Kansas developing Friday evening and lingering into midday Saturday. Accumulating snow is forecast roughly northwest of a line from Salina to Great Bend. Freezing temperatures are forecast area wide on Sunday night and Monday morning. Very high to extreme grassland fire danger is forecast monday afternoon and evening over parts of central and south central Kansas, and area wide on Tuesday and Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:06 PM CDT | Fire Weather Watch | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 11 more | 21 hr |
| Apr 12, 3:38 PM CDT | Red Flag Warning | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 11 more | 27 hr |
| Apr 12, 3:48 PM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 55 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.